Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Extremal problems of Chebyshev type


Author: Franz Peherstorfer
Journal: Proc. Amer. Math. Soc. 137 (2009), 2351-2361
MSC (2000): Primary 41A29; Secondary 33C45, 41A60
Published electronically: January 13, 2009
MathSciNet review: 2495269
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ a \in \mathbb{C} \setminus [-1,1]$ be given. We consider the problem of finding $ \sup \vert p(a)\vert$ among all polynomials $ p$ with complex coefficients of degree less than or equal to $ n$ with $ \max_{-1\leq x \leq 1}\vert p(x)\vert \leq 1$. We derive an asymptotic expression for the extremal polynomial and for the extremal value in terms of elementary functions. The solution is based on the description of Zolotarev polynomials with respect to square root polynomial weights.


References [Enhancements On Off] (What's this?)

  • 1. N. I. Akhiezer, Lectures on Approximation Theory, 2nd ed., Akademie-Verlag, Berlin, 1967.
  • 2. Roland Freund and Stephan Ruscheweyh, On a class of Chebyshev approximation problems which arise in connection with a conjugate gradient type method, Numer. Math. 48 (1986), no. 5, 525–542. MR 839615, 10.1007/BF01389449
  • 3. Samuel Karlin and William J. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Applied Mathematics, Vol. XV, Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1966. MR 0204922
  • 4. A. N. Kolmogorov and A. P. Yushkevich (eds.), Mathematics of the 19th century, Birkhäuser Verlag, Basel, 1998. Function theory according to Chebyshev, ordinary differential equations, calculus of variations, theory of finite differences; Translated from the 1987 Russian original by Roger Cooke. MR 1634232
  • 5. M. G. Kreĭn and A. A. Nudel′man, The Markov moment problem and extremal problems, American Mathematical Society, Providence, R.I., 1977. Ideas and problems of P. L. Čebyšev and A. A. Markov and their further development; Translated from the Russian by D. Louvish; Translations of Mathematical Monographs, Vol. 50. MR 0458081
  • 6. Franz Peherstorfer, Asymptotic representation of Zolotarev polynomials, J. London Math. Soc. (2) 74 (2006), no. 1, 143–153. MR 2254557, 10.1112/S0024610706022885
  • 7. Peter Yuditskii, A complex extremal problem of Chebyshev type, J. Anal. Math. 77 (1999), 207–235. MR 1753486, 10.1007/BF02791261

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 41A29, 33C45, 41A60

Retrieve articles in all journals with MSC (2000): 41A29, 33C45, 41A60


Additional Information

Franz Peherstorfer
Affiliation: Abteilung für Dynamische Systeme und Approximationstheorie, Institut für Analysis, Johannes Kepler Universität Linz, Altenberger Strasse, 69, 4040 Linz, Austria
Email: franz.peherstorfer@jku.at

DOI: http://dx.doi.org/10.1090/S0002-9939-09-09771-8
Received by editor(s): December 4, 2007
Received by editor(s) in revised form: September 18, 2008
Published electronically: January 13, 2009
Additional Notes: The author was supported by the Austrian Science Fund FWF, project no. P20413-N18
Communicated by: Peter A. Clarkson
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.